The Isolation of Efudex

The Isolation of Efudex

If you are one of the many people visiting a dermatologist regularly, you will eventually meet up with the term actinic keratosis. Hopefully, your experience will be limited to seeing the words printed on one of the dozens of informational pamphlets in your doctor’s office. If you are one of those told to treat actinic keratosis on your skin, you may be prescribed Efudex. According to The Skin and Wellness Center, “Over 14 million prescriptions have been written for Efudex over the last 30 years.” If, indeed, you are one of the millions told to use this topical chemotherapy to rid your skin of these precancerous spots, there are some things you should know–things a physician may not think or know to mention.

Emotional impact

You may be fortunate enough to only require spot treatments with Efudex. In this case, your side effects may be very mild. Should you be told to treat a larger area–an area that is difficult to hide from others–you may find yourself struggling emotionally. As a regular user of Efudex, I can tell you that fighting to hide the redness, irritation, and my own discomfort is half the battle. For me, there is a mental impact that hits hard and runs deep.

Each year for the past four years, I have treated either my chest or face twice daily for three to four weeks at a time. The first time I treated, I knew no one else who had even heard of Efudex and went into the experience completely blind to its side effects. From start to finish, I spent four weeks treating and about two weeks of healing wondering if what I was feeling was normal. Many hours were spent second guessing myself, and I wore myself down emotionally trying to decide if I wanted to face the outside world or stay inside and avoid the questions and stares.

The isolation is real

Mingled with the itching, burning, and seeping sores is an ever-present feeling of isolation for many of us. Especially when treating my face, I found it difficult to face my children. My face, easily referred to as my own version of the “Masque of the Red Death,” kept me confined to the house much of last summer. Loneliness overwhelmed me at times. Talking was impossible during the latter part of treatment when my skin was drawn tight and cracked if I tried to speak. Eating and drinking were extremely uncomfortable and necessitated straws and liquids. I desperately missed enjoying being out with my children. Weeks went by as I treated and healed and languished in my own thoughts. It is a truly trying ordeal. I have heard from countless other users of Efudex who second my emotions.

You are not alone

We use the phrase “you are not alone” in many different situations to show support, but it sometimes falls on deaf ears. Telling you that are not alone is not as effective as showing you that you aren’t. A quick search for “Efudex users” leads you to a lengthy list of stories, images, and forums for people just like you. Social media pages are filled with patients in the throes of using Efudex–old pros and newbies alike. During my second year of Efudex treatment, I stumbled across a support group on Facebook for users of fluorouracil (AKA Efudex), and it changed my entire experience. Though I still endure all of the side effects, I found an incredible group of supportive and caring people who know exactly what I feel and think with regards to these intense and difficult treatments.

There are thousands of people out there feeling the same isolation, flooded with the same thoughts, and battling with the same emotions you are feeling. You are NOT alone. You don’t have to wonder if what you are feeling is normal. You need only reach out to us. We are here for you!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The SkinCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (4)
  • gypsybythesea
    5 months ago

    thank you so much for this article, I am following you.
    I am day 4 of recovery, first time ever doing this, OMG>>>>>>

  • April Pulliam moderator author
    5 months ago

    Hi there,
    You are finished! You made it through! If you are in day 4, you are likely almost done with the hardest part of the entire treatment. Recovery is always the toughest part with the tightness, burning, and itching. There really is nothing like it. I’m so glad you found this community. It’s a wonderful place for support! Here’s a piece I wrote with tips for Efudex users. https://skincancer.net/life-with-skin-cancer/tips-for-efudex-users/

    Keep us posted on your results! Know that the worst is behind you! Sending you gentle hugs. April, Skincancer.net, Moderator

  • Brenda
    7 months ago

    I’ve used it for years but when I put on face it burned my face skin come off and all of the above went back to my dr and he said use every other day and add a little moisturizer to it . And that worked better for me may have taken a little longer but was worth it I use on the rest of my body full strength .

  • April Pulliam moderator author
    7 months ago

    Hi Brenda,
    I’m sorry you had to have that first horrible experience with Efudex. It is such a strong treatment and so painful for so many. I’m glad the moisturizer/med combo worked out so well for you. I can imagine it would take quite a bit longer but worth the results in the end. Thank you for commenting and giving readers an idea of what worked for you, as well. Best wishes for continued clear results! April, Skincancer.net, Moderator

  • Poll